Alert archive / California / Wind Advisories in 2018
Wind Advisory 7, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Mar 17, 2018, 1:33 AM PDT for Imperial County, California. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2018, 1:33 AM PDT (08:33 UTC)
- Expired
- Mar 18, 2018, 4:01 AM PDT
- In force
- 26 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 8.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
293 WWUS75 KPSR 170833 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 133 AM MST Sat Mar 17 2018 CAZ562-172045- /O.NEW.KPSR.WI.Y.0007.180317T0833Z-180318T1200Z/ Imperial County Southwest- Including the city of Mountain Spring 133 AM PDT Sat Mar 17 2018 ...WIND ADVISORY IN EFFECT UNTIL 5 AM PDT SUNDAY... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect until 5 AM PDT Sunday. * AFFECTED AREA...I-8 in far southwest Imperial County, CA. * TIMING...Through 5 AM PDT Sunday * WINDS...West winds 25 to 35 mph with gusts up to 45 mph. * IMPACTS...Strong winds over the affected area will create difficult and hazardous driving conditions, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
2 follow-up statements
586 WWUS75 KPSR 172048 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 148 PM MST Sat Mar 17 2018 CAZ562-181100- /O.CON.KPSR.WI.Y.0007.000000T0000Z-180318T1200Z/ Imperial County Southwest- Including the city of Mountain Spring 148 PM PDT Sat Mar 17 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT SUNDAY... * AFFECTED AREA...Interstate 8 in far southwest Imperial County. * TIMING...Through 5 AM PDT Sunday * WINDS...West winds 25 to 35 mph with gusts up to 45 mph. * IMPACTS...Strong winds over the affected area will create difficult and hazardous driving conditions, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
861 WWUS75 KPSR 181101 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 401 AM MST Sun Mar 18 2018 CAZ562-181215- /O.CAN.KPSR.WI.Y.0007.000000T0000Z-180318T1200Z/ Imperial County Southwest- Including the city of Mountain Spring 401 AM PDT Sun Mar 18 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Phoenix has cancelled the Wind Advisory. Winds have tapered off with breezy conditions expected for the next several hours. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 16, 10:22 PM PDT, 3 hours 11 minutes earlier.
Area forecast discussion, Mar 16, 10:22 PM PDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1022 PM MST Fri Mar 16 2018 .UPDATE...Updated Aviation Weather Discussion. && .SYNOPSIS... An approaching weather system will lead to breezy to windy conditions over southeast California tonight expanding into Arizona Saturday. The passage of the system will lead to a good chance of showers over south-central Arizona Saturday night into Sunday...significantly lower chances further west. There will be some cooling as well with highs in the 60s on Sunday. Below normal temperatures through Monday should warm back into the 80s for the middle of next week. Another weather system will provide an opportunity for rain and cooler temperatures late next week. && .DISCUSSION... An upper trough over the western CONUS and southwest Canada has multiple wave features within it. The most notable circulation is centered near the CA/OR border and has vort lobes dumb-belling around it. One of those lobes moves through California tonight and pushes a weak cold front into southern California. Rain shadowing will allow for only a very slight chance of light precip in areas nearest the higher mountains of southwest CA. A stronger short wave digs south along the coast during the day Saturday then across the Mohave Desert and into Arizona Saturday night before the trough axis shifts into New Mexico by Sunday afternoon. It will be accompanied by a modest cold front which will catch up to what little is leftover of the preceding front. The combination of the dynamical forcing and frontal passage will lead to a decent opportunity of for precip over south-central Arizona Saturday night into Sunday - especially over the higher terrain north and east of metro Phoenix. Of note, GEFS and SREF plumes are quite dispersive. For example, QPF solutions for PHX range from zero to about 0.15 (GEFS) and zero to about 0.35 for SREF. Late Saturday night looks to be prime time for metro Phoenix. But with such highly variable solutions for the south-central AZ deserts, it is difficult to go with categorical numbers for any given 6 hour period at this time. As usual, there is better confidence for higher terrain areas given added orographic enhancement. PoPs will be all but gone by Sunday afternoon (lingering slight chances over our eastern-most areas). Instability looks quite meager so held off introducing any mention of thunder. In addition to the precip potential this weekend, there will be enhanced wind along with some cooling. As for wind, the strongest flow in the lower levels occurs during the nighttime hours with less mixing potential. Thus held off on introducing blowing dust. For the early to middle portion of next week, high pressure will build back into the area from the west allowing for dry conditions along with a marked warming trend. Look for high temperatures to rise into the upper 70s over the lower deserts by Tuesday and then into the low to mid 80s Wednesday and Thursday. Expect sunny skies Monday but periods of mainly high cloud will be embedded in the flow Tuesday into mid week, resulting in partly sunny days. The clouds should not be sufficient to keep the temps from climbing however. Model guidance, including both operational GFS and ECMWF and GEFS ensembles do continue to advertise the potential for another large upper Pacific low to move inland later in the week, bringing another threat of showers to the deserts. Starting Wed night and continuing into Thursday, POPs steadily climb with isolated to scattered showers possible by Thursday afternoon. Highest POPs will actually be over the deserts west of Phoenix on Thursday but that could change as there are still significant timing issues with the various models that could easily alter the period of most significant rain. Confidence in timing/amount of rain for later in the week remains low at this time. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: There are few weather concerns tonight through tomorrow morning as winds will follow typical diurnal trends. However, gusty winds and lower ceilings will pose concerns beginning late in the morning Saturday and lasting through the afternoon. Ceilings may drop to the 5-6k feet range with coverage of FEW to SCT. The winds will be generally stronger, 10-15 kts, with some gusts as well. There is a chance for showers late tomorrow but there is too much uncertainty on coverage and timing to include in the TAFs at this time. Southeast California/Southwest Arizona including KIPL and KBLH: The winds will continue to gust for a few more hours tonight across the area but will subside somewhat by the early morning. However, even stronger gusts up to 25-30 kts will resume late in the morning through much of the afternoon. In addition, ceilings may also lower below 10k feet near noon and lasting through the afternoon. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Sunday through Thursday... A cool and drier airmass on Sunday will gradually be replaced by high pressure and warmer temperatures heading into the week. Significantly below normal highs of 65-70 on Sunday will be replaced by above normal 80s by Wednesday. Very breezy westerly winds from SE CA to SW AZ on Sunday morning, with gusts of 18-24kt, will spread east by midday into the central and eastern areas before tapering off late in the day. Min RH values are expected to fall mostly to the 10-15% range across the deserts by Monday. Overnight recoveries will generally be fair. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...AJ/CB AVIATION...Deemer FIRE WEATHER...Sawtelle
Nearby
Wind Advisories in California, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.